Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 209, NWS Dodge City, KS

June 23, 1998Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1998, 5:41 PM CDT for Ellis County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 5:41 PM CDT (22:41 UTC)
Expired
Jun 23, 1998, 6:15 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:50 PM CDTHail 0.75Catharine, KS
Jun 23, 5:55 PM CDTHail 0.75Ellis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS1 KDDC 232242 RRA
SVRDDC
KSC051-232315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 539 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHWEST OF CATHERINE MOVING NORTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  CATHERINE                    BY 545 PM CDT
  EMMERAM                      BY 550 PM CDT
  VICTORIA                     BY 545 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

LEE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT TUE JUN 23 1998

...FORECAST CHALLENGE IS HIGH TEMPS AND CHANCE POPS TNGT...

WILL USE ETA MODEL AS IT APPEARS BEST IN ITS PLACEMENT OF THERMAL
FIELDS. SOME TSTMS MAY FORM ALONG AND EAST OF DRY LINE AS STG H5
WAVE MOVS ACROSS ERN PART OF CWA THIS EVE. BEST AREA WOULD BE P28
IF THEY CAN BREAK THE CAP OTHERWISE FCST H7 TEMPS OF 16C ELSEWHERE
TO HOLD CNVTN AND WILL GO WITH DRY FCST TNGT AND 20 POP EAST. GUID
AND PVS SHIFT TEMPS LOOK GOOD TNGT.

WED AGAIN STG H7 THERMAL CAP FCST WITH TEMPS FROM 14 TO 16C SO
EVEN WITH SOME MINOR SHRTWV MOVG ACROSS CAP SHLD HOLD. ALSO MAIN
THETA-E AXIS SHIFTS EAST. CHALLENGE IS HOW WARM CAN WE GET WITH
H8 TEMPS FROM 32 TO 35C. WILL GO WITH ABOUT A CAT ABOVE FWC GUID
WHICH IS MORE IN LINE WITH ETA. ALSO ANOTHER WINDY DAY EAST OF
TROF AXIS.

ON WED NIGHT ERN CWA MAY BUBBLE UP A TSTM AGAIN IN THETA-E AXIS
AND WILL CARRY A 20 POP. OTHERWISE OVNGT LOWS FROM 68 TO 72.

FOR THURSDAY THE HEAT CONT WITH FCST H8 TEMPS FROM 33 TO 35C AND
H7 TEMPS FROM 17 TO 19C. THIS CAP SHLD BE VERY HARD TO BREAK SO
WILL GO DRY AND HOT. SFC TEMPS PROJECTED FROM ETA TO BE 102 TO
106 ACROSS THE AREA WHICH IS AGAIN ABOVE GUID OVER A CATEGORY.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/101 068/103 073 000
GCK 064/101 067/102 072 001
EHA 065/105 067/106 068 002
LBL 066/104 067/104 069 001
HYS 065/100 068/103 071 111
P28 074/103 073/104 076 212

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:21 PM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
Jun 22, 8:03 PM CDTSevere Thunderstorm WarningDDCSeward32 min
Jun 22, 8:08 PM CDTSevere Thunderstorm WarningDDCMeade32 min
Jun 22, 8:10 PM CDTSevere Thunderstorm WarningDDCClark35 min
Jun 22, 8:20 PM CDTSevere Thunderstorm WarningDDCFord, Gray45 min
Jun 22, 8:44 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 22, 8:54 PM CDTSevere Thunderstorm WarningDDCKiowa31 min
Jun 22, 9:00 PM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 22, 9:13 PM CDTSevere Thunderstorm WarningDDCEdwards47 min
Jun 22, 9:19 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jun 22, 9:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa49 min
Jun 22, 9:38 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 22, 9:48 PM CDTSevere Thunderstorm WarningDDCFinney32 min
Jun 22, 10:07 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
Jun 22, 10:26 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Jun 22, 10:30 PM CDTSevere Thunderstorm WarningDDCRush35 min
Jun 22, 10:42 PM CDTSevere Thunderstorm WarningDDCStafford33 min
Jun 23, 5:51 PM CDTSevere Thunderstorm WarningDDCEllis49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.